Purchase this article with an account.
L. V. Ly, M. Sluijter, M. Versluis, G. P. M. Luyten, M. J. B. van Stipdonk, C. J. M. Melief, T. van Hall, M. J. Jager; Systemic Inflammatory Response Syndrome (SIRS) After Gp100 Peptide Vaccination for Intraocular Melanoma. Invest. Ophthalmol. Vis. Sci. 2009;50(13):6179.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
The combination of adoptive T-cell therapy and antigen-specific vaccination may induce powerful tumoricidal effects. However, after multiple vaccinations we observed that this combination therapy caused the death of the vaccinated mice . We examined different cytokines to elucidate the disease mechanism of these symptoms.
CD8+ T cell receptor-transgenic (pmel) cells , specific for the melanoma differentiation antigen gp100 were adoptively transferred into recipient C57BL/6 mice. Vaccination was performed by subcutaneous injections with 20-mer long gp100 peptide and topical application of the TLR-7 ligand imiquimod (AldaraTM) cream at the injection site. B16F10 melanoma cells were inoculated into the anterior chamber of the mouse eye. Serum cytokines were measured at different time intervals after mice became ill using bead-based arrays and the presence of pmel cells was determined in the eye and in the blood by FACS analysis.
Analysis of blood and tumor-infiltrating lymphocytes revealed very high percentages of activated gp100-specific T-cells, up to 90%. Following the third vaccination, mice developed fever-like symptoms and half of the mice died after 6 to 12 hours. All mice that had received systemic IL-2 in addition to vaccination succumbed. Systemic cytokine analysis in the serum revealed high concentrations of interferon-gamma, whereas tumor necrosis factor alpha was slightly elevated.
Powerful CTL-based immunotherapy that results in high frequencies of effector cells can lead to detrimental SIRS; clinical application of such combination therapy should take this side-effect into account.
This PDF is available to Subscribers Only